Illinois, 2009Hail and Damaging Winds in Illinois, May 7 to 8, 2009
May 7 to 8, 2009 · NWS PAH · 11 events in 7 counties and zones
Scattered thunderstorms persisted through the early morning hours along an axis of increasing moisture and confluence associated with a west-southwesterly low level jet. The activity was located on the southern fringe of a moderately strong east-west mid-level jet.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $178,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms persisted through the early morning hours along an axis of increasing moisture and confluence associated with a west-southwesterly low level jet. The activity was located on the southern fringe of a moderately strong east-west mid-level jet. The associated deep-layer shear and warm advection boosted the threat of large hail and isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 7, 1:46 PM CST, 8 hours 49 minutes earlier.
Area forecast discussion, May 7, 1:46 PM CST, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT THU MAY 7 2009
.DISCUSSION / TONIGHT THROUGH SUNDAY...
LATEST SURFACE ANALYSIS SHOWS WEAK SURFACE BOUNDARY STALLED OVER
THE FA. THE BOUNDARY WAS MAINLY EVIDENT VIA PRESSURE GRADIENT AND
STREAMLINE WINDS. VIS SAT LOOP DEPICTS AREA OF CLOUDS ASSOCIATED
WITH A WEAK VORT MAX ABOUT TO EXIT TO THE EAST OF THE AREA. THIS
WAS ALSO SUPPORTED WELL WITH THE REGIONAL RADAR LOOP.
SLIGHT PLACEMENT AND QPF DISCREPANCIES AMONG THE 12Z THU MODEL RUNS
AND THE 00Z THU ECMWF RUN INCLUDED. OPTED TO GO WITH A HYBRID QPF
BETWEEN THE 12Z GFS...00Z THU ECMWF...HPCQPF...AND COLLABORATION. AT
THIS POINT AM EXPECTING AN MCS TO DEVELOP OVER SW MO OVERNIGHT AND
MAKE ITS WAY INTO PAH FA AROUND SUNRISE AND RESULT IN ONE TO TWO
INCHES OVER MOST OF THE FA FRIDAY. WITH SOME LINGERING QPF INTO THE
EVENING HOURS. CURRENTLY CONSIDERING A FLASH FLOOD WATCH. WILL WAIT
FOR THE 12Z ECMWF AND POSSIBLY THE 18Z MODEL RUNS WHICH WILL BE MORE
FOR THE EVENING SHIFT. HOWEVER WILL MONITOR AND MAKE CALL CLOSER TO
PRESS TIME.
AS FOR TEMPS AND WINDS NOT MANY CHANGES JUST MINOR TWEAKS FOR MAINLY
COLLABORATION PURPOSES.
DISCUSSION / SUNDAY NIGHT THROUGH THURSDAY...
NOT MUCH REST FOR THE WEARY IN THE EXTENDED PERIODS. RW/TRW MAY
LINGER INTO SUNDAY NIGHT AS RIPPLES OF UPPER LEVEL ENERGY TAP INTO
DECENT POST FRONTAL MOISTURE. HIGH PRESSURE OVERSPREADING THE
REGION SHOULD KEEP THE REGION DRY MONDAY AND MONDAY NIGHT.
ON TUESDAY AFTERNOON MODELS PUSH PRECIP CHANCES INTO OUR FAR
WESTERN COUNTIES AS THE NEXT STORM SYSTEM BEGINS TO MOVE OUT OF
THE CENTRAL PLAINS. TUESDAY NIGHT PRECIP (SCHC/CHC POPS) WILL BE
POSSIBLE ACROSS ALL OF THE CWA...BUT WITH THE FRINGES OF AN UPPER
LEVEL RIDGE PUSHING NORTHWARD INTO THE REGION...THE BETTER CHANCES
SHOULD BE ACROSS THE NORTHERN HALF OF THE CWA.
ON WEDNESDAY THE UPPER RIDGE GET SUPPRESSED SOMEWHAT AS THE SYSTEM
APPROACHES...WHICH SHOULD ALLOW FOR SLIGHTLY BETTER CHANCES FOR
PRECIP. FLOW ALOFT REMAINS NEARLY PARALLEL TO THE FRONT SO THIS
SYSTEM WILL ALSO BE VERY SLOW MOVING. PRECIP CHANCES INCREASE
WEDNESDAY NIGHT INTO THURSDAY AS THE SYSTEM SLOWLY DRAGS ACROSS
THE REGION.
&&
.AVIATION...
IFR CIGS AND VSBY WERE LIFTING AT KEVV AND KOWB. EXPECT VFR CIGS AND
VSBY TO PERSIST WITH THE EXCEPTION OF POSSIBLE TSRA NEAR KEVV AND
KOWB THIS AFTN. BRING IN LOW DECK OVNGT BUT KEEP IT MAINLY VFR AGAIN
WITH THE EXCEPTION OF TSRA/SHRA AFTER MIDNIGHT. BROUGHT IN
PREDOMINANT TSRA AFTER 12Z ALL SITES.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
KH/JAP
Hazardous weather outlook, May 7, 2:23 PM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT THU MAY 7 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-082030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
323 PM CDT THU MAY 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO THE
EARLY EVENING HOURS. LATE TONIGHT A COMPLEX OF THUNDERSTORMS IS
EXPECTED TO PUSH EASTWARD INTO PARTS OF SOUTHEAST MISSOURI...WITH
THE POTENTIAL FOR DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL.
MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ON FRIDAY A COMPLEX OF THUNDERSTORMS IS EXPECTED TO PUSH EASTWARD
ACROSS MUCH OF THE AREA...WITH THE POTENTIAL FOR DAMAGING WIND
GUSTS AND WIDESPREAD HEAVY RAINFALL. WITH THE EXCEPTION OF
SATURDAY NIGHT...MONDAY...AND MONDAY NIGHT...THUNDERSTORMS ARE
POSSIBLE EACH DAY AS TWO SLOW MOVING FRONTAL SYSTEMS AFFECT THE REGION.
MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT INTO FRIDAY.
JP
Thunderstorm Wind, Perry
- When
- May 7, 10:35 PM CST
- Where
- Perry County, 1.6 mi SW of Layfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.081, -89.488
Shingles were blown off a roof. A barn roof was partially blown off. The microburst damage area was about 100 yards long and 50 yards wide. The damage site was on Route 154 several miles west of Pinckneyville.
Hail, Jackson
- When
- May 7, 11:15 PM CST
- Where
- Jackson County, 2.92 mi SSW of Oraville to 1 mi N of Murphysboro
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.835, -89.409
Golf-ball hail fell on the north side of Murphysboro. An auto sales and home sales business received minimal damage. Vehicles were dinged at a residence northwest of Murphysboro. Smaller hail around the size of nickels fell downtown.
Hail, Jackson
- When
- May 7, 11:20 PM CST to 11:30 PM CST
- Where
- Jackson County, De Soto to Carbondale
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 37.820, -89.230
Hail ranging from quarter to golf-ball size affected the Carbondale area north to DeSoto. Quarter to half-dollar size hail fell in DeSoto. On the east side of Carbondale, at least ten car windshields were broken by golf-ball size hail. Hail from one to one-and-one-half inches in diameter was reported on the west and north sides of Carbondale.
Thunderstorm Wind, Jackson
- When
- May 7, 11:20 PM CST
- Where
- Jackson County, Murphysboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.770, -89.330
Hail, Williamson
- When
- May 7, 11:27 PM CST to 11:40 PM CST
- Where
- Williamson County, Cambria to Herrin
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.780, -89.120
Golf-ball size hail fell across much of western Williamson County from Carterville to Herrin and Cambria.
Hail, Williamson
- When
- May 7, 11:39 PM CST to 11:46 PM CST
- Where
- Williamson County, 1.74 mi S of (Mwa)marion Wllmson
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.725, -89.022
Hail was measured up to two inches in diameter on Route 148.
Hail, Saline
- When
- May 8, 12:11 AM CST
- Where
- Saline County, Stonefort
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.620, -88.720
Hail, Jackson
- When
- May 8, 12:42 AM CST
- Where
- Jackson County, 1.26 mi SSE of Makanda
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.602, -89.195
Quarter-size hail fell in Giant City State Park.
Hail, Hardin
- When
- May 8, 1:05 AM CST to 1:09 AM CST
- Where
- Hardin County, Elizabethtown
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.450, -88.300
Large hail lasted about four minutes. The hail was accompanied by strong winds. Some cars were dented.
Hail, Johnson
- When
- May 8, 1:24 AM CST
- Where
- Johnson County, Ozark
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.530, -88.770
Thunderstorm Wind, Massac
- When
- May 8, 2:00 AM CST to 2:01 AM CST
- Where
- Massac County, 0.45 mi W of Metropolis Muni Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.181, -88.758
This microburst was only about 0.3 miles long and 0.3 miles wide. A couple of large trees were uprooted. Five houses had roof damage, mainly to shingles. Tin on roofs of outbuildings curled up. One garage sustained minor roof and siding damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Alabama, May 7, 20091 death · $7.4 million · 5 events
- Flood in Alaska, May 7 to 9, 2009$1.9 million · 1 event
- Hail and Damaging Winds in Illinois, May 7, 2009$50,000 · 1.75 in hail · 16 events
- Flash Flood in Alabama, May 7 to 8, 2009$75,000 · 1 event
- Flood in Alaska, May 7 to 8, 2009$60,000 · 1 event
- Strong Wind in Mississippi, May 7, 2009$60,000 · 1 event
- Damaging Wind in Idaho, May 7, 2009$60,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Kansas, May 7 to 8, 2009$23,000 · 1.75 in hail · 14 events
- Flash Flood and Hail in Mississippi, May 7, 2009$40,000 · 0.75 in hail · 2 events
- Flood in Kentucky, May 7 to 25, 2009$20,000 · 1 event
- Damaging Winds in Virginia, May 7, 2009$14,000 · 50 kt wind · 7 events
- Tornadoes and Hail in North Carolina, May 7, 2009$10,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165934, 165913, 165919, 165926, 165921, 165925, 165935, 165927, 165939, 165933, 165960.